Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Had inflamed ulva. Constantly clearing throat and have allergic reactions. Suggestions?

User rating for this question
Excellent
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2538 Questions
Question
My son, age 15, has had an inflammed uvula for the last year. He is constantly hacking and clearing his throat. He had been on allergy injections for the last three years with no help to reduce the drainage in his throat so we stopped. His allergist agreed to stop. He has tried every type of medication to decrease the drainage. At the last appointment with the allergist, he made a comment about his uvula basically touching his epiglottis. It has been this way for a year. My son had his tonsils and adenoids removed at age 7. He says it feels like there is always something in his throat. He does cough up mucus, yellow-colored unless he has a sinus infection, then it is brown-colored. He gets these often. His just started Flonase to try to reduce the drainage. He has only been doing that for a few days. Any advice? We are ready to go anywhere to see a specialist for this.
Posted Tue, 30 Jul 2013 in Ear, Nose and Throat Problems
 
 
Answered by Dr. Sumit Bhatti 2 hours later
Hi,

Thank you for your query.

1. He has Uvulitis which causes constant hacking, throat clearing, gagging, retching and choking.

2. Uvulitis may develop due to allergy, angio-neurotic edema, snoring, infections, dehydration, inhaled pollution, irritants and ulceration.

3. Radiofrequency of the inflamed part of the uvula and soft palate and reduction of the length of the uvula are possible.

4. Get a videolaryngoscopy done to rule out lingual tonsil hypertrophy which may occur after a tonsil and adenoid removal in childhood.

5. Get a plain CT PNS (Para Nasal Sinuses) done to check for sinusitis which is the source of his PND (Post Nasal Drip).

6. Flonase takes up to 10 days to build up its action. You may add an anti-leukotriene such as Montelukast to his medication and encourage him to take regular steam inhalation.

7. You may follow up here with his test results for further treatment options. What is his weight? Are his routine blood tests normal?

I hope that I have answered your query. If you have any further questions, I will be available to answer them.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Had inflamed ulva. Constantly clearing throat and have allergic reactions. Suggestions? 2 hours later
Thank you for your information. This is very helpful. He has had a CT of his sinuses in the spring...normal results. We will continue to use Flonase for now. I will give your recommendations to our physician...these are all things we have not tried. He weighs 150 lbs. His bloodwork has been normal. The only abnormal thing we found last fall was that he had no antibodies for pneumonia. He then received a pneumonia vaccine...it didn't help at all and he had to go on a steroid from the reaction he had to it. He has an appointment on july 16th...I will print off your suggestions and move forward. Many thanks!
 
 
Answered by Dr. Sumit Bhatti 12 hours later
Hi,

Thank you for writing back.

1. If his CT is normal, he is unlikely to have any chronic sinusitis or PND. Any acute attacks may be easily controlled with medication.

2. His weight needs to be compared to his height and standard weight to derive his BMI (Body Mass Index). If it is high, snoring may be treated.

3. You ma follow up with his test results at bit.ly/Dr-Sumit-Bhatti

I hope that I have answered your query. If you have any further questions, I will be available to answer them.

Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor